Beta Blocker for the Side Effects of Methylprednisolone

I have been receiving injections of depo-medrol (metylprednisolone) for PMR since August 4, 2016. By early October, I had developed the following side effects: nervousness/anxiety, trembling, tachycardia, ectopic heartbeats, loss of appetite/weight loss, blood pressure swings, and dizziness.

In an attempt to slow my pulse (which was averaging 100-110), and stop the frequent ectopic beats, my PA (physician assistant) replaced my blood pressure meds (Lisinopril and Hydrochlothiazide) with a beta blocker named Tenormin (Atenolol). My pulse immediately dropped to between 60-70, the ectopic heartbeats stopped, and the swings in blood pressure stabilized; ending my low blood pressure related dizzy spells. Four of my side effects had resolved almost immediately and I was very satisfied.

Then one week later the beta blocker gave me a final belated gift. The nervousness/anxiety and the cursed trembling lifted like a weight off of my shoulders. Soon after, my appetite returned; ending a loss of nearly 20 pounds that began with the onset of PMR symptoms in late July. This left me free of side effects and feeling good for the first time since the treatments began.

A review of the literature revealed that Beta blockers work by blocking the effects of the stress hormones adrenalin and noradrenaline. This explains how it stopped the nervousness/anxiety, and the rest of my side effects which were brought on by the steroid.

This was an incredible blessing for me and I hope my experience will help others who share these side effects.

3 Replies

oldestnewest
  • Thanks for posting this Admiral06, I have been prescribed Atenolol too for my (steroid induced) raised blood pressure. I was really reluctant to add it to my cocktail of drugs. I felt that I would get lost in a tangle of PMR symptoms and side affects from medication and would not be able to find my way back. You have made me feel better about this one, it sounds really benign. I am so glad it relieved your suffering. Psychological side affects scare me the most.

  • Can really identify with this Sheffieldjane. Newly diagnosed GCA and PMR. Already Afib and heart failure with 4 meds including a beta blocker. The feeling of getting lost with no way back describes it perfectly. Hurray for this site, Kate Gilbert 's book and the association.

  • I started metoprolol, seemsbetter for me than benazapril was, helps many systems, bp, heart rate, & temp, but very sleepy today. So many meds

You may also like...